Texas, 2017Tornado in Texas, April 13, 2017
April 13, 2017 · NWS OUN · 1 event in 1 county or zone
Under the influence of an upper low, numerous showers with embedded thunderstorms formed across western north Texas on the afternoon of the 13th. Despite a lack of other severe reports, one of the thunderstorms produced a brief tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Under the influence of an upper low, numerous showers with embedded thunderstorms formed across western north Texas on the afternoon of the 13th. Despite a lack of other severe reports, one of the thunderstorms produced a brief tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 13, 1:46 PM CST, 36 minutes earlier.
Area forecast discussion, Apr 13, 1:46 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Norman OK
246 PM CDT Thu Apr 13 2017
.DISCUSSION...
Primary focus is in the short term with heavy rainfall/flooding
threat, especially across portions of western north Texas up to
the vicinity of the Red River. Instability is modest and deep
layer shear is marginal for persistent/well-organized
thunderstorms, so severe thunderstorms are unlikely. Recently,
radar indicates some training and relatively slow storm motions
across portions of western north Texas and further west into the
rolling plains. Given the moist environment (short term model
guidance indicating near 1.5" PWAT), some localized flooding is
possible.
Further north, thunderstorms should continue to increase in
intensity and coverage across central Oklahoma near the leading
edge of more widespread rain that has been persistent through much
of the morning into the early afternoon. Thermodynamic profile as
indicated by modified 12z observed soundings and in model
forecast soundings would support heavy rainfall as the primary
threat here as well.
All of this activity is occurring in response to forcing for
ascent from a shortwave trough. As this departs later tonight, so
will the convection, leaving dry conditions and near normal
temperatures Friday. A moist environment will remain across the
area and as mid-level flow strengthens and becomes increasingly
cyclonic at the souther end of a broad trough moving across the
western CONUS and northern Rockies, chances of convection will
return late Saturday. Steeper mid level lapse rates than have been
observed with the current system should yield moderate instability
by afternoon and sufficient deep layer shear for storm
organization will result in a threat for severe thunderstorms.
These will develop and/or move into the northwest portion of the
area Saturday afternoon and continue into Saturday night.
There remains uncertainty beyond Saturday night. The flow pattern
will become quasi-zonal and we will be on the southern edge of
stronger westerlies. Small difficult to time shortwaves embedded
within the flow will enhance convection within a moist
conditionally unstable environment, but we kept probabilities
fairly steady and mid-range through the period since it will
ultimately be mesoscale details that dictate where higher
probabilities are on both a temporal and spatial scale. Even as
early as Sunday, the uncertainty is fairly high. A surface
boundary may be positioned somewhere across the area during the
day providing low level convergence for storm development, but
thunderstorm coverage will depend on previous night's convection.
There is considerable differences in medium range deterministic
and ensemble guidance next week, especially by mid week, so we
have kept probabilities low.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 60 77 61 77 / 60 10 0 10
Hobart OK 59 76 60 77 / 40 0 0 20
Wichita Falls TX 60 79 61 80 / 30 0 0 10
Gage OK 59 79 60 79 / 30 10 0 30
Ponca City OK 61 78 62 77 / 60 50 0 20
Durant OK 59 79 60 78 / 20 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
26/12
Hazardous weather outlook, Apr 13, 10:33 AM CST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1133 AM CDT Thu Apr 13 2017
OKZ004>048-050>052-TXZ083>090-141645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1133 AM CDT Thu Apr 13 2017
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...This afternoon and Tonight...
.Thunderstorms...
Numerous showers and scattered thunderstorms will continue across
Oklahoma and north Texas this afternoon and tonight. Instability
is limited, so severe storms are not expected. Some areas of
locally heavy rainfall may cause minor flooding, but no widespread
flooding is expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
.Thunderstorms...
There is a chance for thunderstorms each day. On Saturday afternoon
and evening there is a risk for severe thunderstorms in northwestern
Oklahoma. The primary threat is from large hail.
.Heavy Rainfall...
Heavy rainfall may occur over northern Oklahoma Saturday. Small
areas could experience minor flooding.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Apr 13, 1:29 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
229 PM CDT THU APR 13 2017
OKZ024-025-132000-
Oklahoma OK-Canadian OK-
229 PM CDT THU APR 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Oklahoma and east
central Canadian Counties Until 300 PM CDT...
AT 226 PM CDT, a strong thunderstorm was located over western
Oklahoma City or just east of Yukon, moving northeast at 20 MPH.
Small hail will be possible as this storm moves through portions of
northwest Oklahoma City. Severe weather is not expected.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
LAT...LON 3548 9767 3550 9775 3568 9769 3566 9752
TIME...MOT...LOC 1926Z 205DEG 19KT 3552 9770
..speg.
Special weather statement, Apr 13, 1:52 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
252 PM CDT THU APR 13 2017
TXZ085-132030-
Wilbarger TX-
252 PM CDT THU APR 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR central Wilbarger County Until
330 PM CDT...
AT 250 PM CDT, a strong thunderstorm was located 5 miles southeast of
Lockett, moving northeast at 20 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
LAT...LON 3424 9924 3421 9919 3421 9918 3415 9903
3398 9928 3402 9936
TIME...MOT...LOC 1950Z 209DEG 18KT 3405 9928
..speg.Tornado, Wilbarger
- When
- April 13, 2:22 PM CST
- Where
- Wilbarger County, 3.5 mi S of Oklaunion
- Rating
- EF0
- Path length
- 0.3 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 34.079, -99.140
A tornado was observed and videotaped by a storm chaser, and was estimated to have occurred approximately 3 to 4 miles south-southwest of Oklaunion. No damage was reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Washington, April 13, 2017$1.5 million · 1 event
- Flash Flood and Dust Storm in California, April 13, 20172 injured · $100,000 · 63 kt wind · 6 events
- High Wind in Utah, April 13, 2017$130,000 · 71 kt wind · 7 events
- Flood in Maine, April 13 to 22, 20171 event
- High Wind in Nevada, April 13, 201756 kt wind · 1 event
- Tornado in Oregon, April 13, 2017EF0 · 1 event
- Heavy Snow in California, April 13 to 14, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695148.